Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Alert issued over nurse awareness of cranial diabetes

  • Comment

NHS England has issued a patient safety alert over the risk of severe harm or death when patients with the condition cranial diabetes insipidus have their treatment “omitted or delayed”.

It said the alert was intended to raise awareness among healthcare professionals of the risk of severe dehydration and death caused by treatment “omission or delay” in patients with cranial diabetes insipidus.

”The main themes from reported incidents… included a lack of awareness of the critical nature of desmopressin amongst medical, pharmacy and nursing staff”

Safety alert

Cranial diabetes insipidus is a rare disorder of the pituitary gland characterised by an inability to produce antidiuretic hormone, resulting in the production of large volumes of dilute urine and potentially leading to dehydration and hypernatraemia.

Treatment is with a synthetic form of antidiuretic hormone known as desmopressin, which is considered a life sustaining medication.

“Following reports of patient safety incidents caused by an omission or delay in the provision of desmopressin, providers of NHS care are asked to consider if immediate action needs to be taken locally to raise awareness and reduce the risk of these incidents from occurring,” said the alert.

It highlighted one incident where a patient was admitted and had their drug chart written-up, but did not receive desmopressin for 48 hours and became profoundly hypernatraemic as a result. The patient subsequently died.

The alert warned that the “main themes” from reported incidents included a lack of awareness of the “critical nature” of desmopressin among medical, pharmacy and nursing staff, and poor availability within inpatient clinical areas where it was often not kept as a stock item.

“Other common reasons for desmopressin omission included nil-by-mouth status and patient refusal, which may be related to acute illness,” it said.

“There was also an assumption that desmopressin was a relatively low priority medication, in particular where the nasal spray formulation was prescribed as most other nasal sprays are used to treat minor symptoms –including where desmopressin is used for the treatment of nocturia,” noted the alert.

It added: “As the symptoms of omitted desmopressin can include confusion, agitation, hostile and un-cooperative behaviour, patients who would usually be aware of how vital their medication was were not always able to emphasise this to staff.”

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs